Gransnet forums

Health

Cholesterol lowering medication?

(30 Posts)
lemsip Sun 13-Dec-20 08:23:29

Do you take medication to lower your cholesterol and have you had side effects from them? Simvastatin caused skin problems and avortastatin (lipitor) acute fatigue! my reading is 5 but gp wants it lowered. I eat healthy diet with no meat. I weigh under 10 stone

tanith Sun 13-Dec-20 08:28:52

I take Atorvastatin I’ve not had any side effects.

Puzzler61 Sun 13-Dec-20 08:30:51

I take 80 mg Atorvastin daily (2 tablets) without side effects.
There must be other brands your GP can try you on lemsip

Ashcombe Sun 13-Dec-20 09:01:58

Another one here on Atorvastatin (20mg) without side effects. I’d always had cholesterol test levels within an acceptable range but last January, a minor heart event took me into hospital where I underwent an angiogram, ECG, echogram and several blood tests. The cardiologist told me that there was some furring of arteries, hence the need for this medication.
Apparently, I have stable angina. (must be from horse riding in my teens!!)

Ashcombe Sun 13-Dec-20 09:03:07

lemsip: I take Atorvastatin at bedtime, so is that what you do?

YorkLady Sun 13-Dec-20 09:05:41

The first statin I was prescribed gave me terrible pains in my upper legs and fatigue. Am now on Rosuvastatin and find I have no side effects at all. Give your GP a call and discuss it with them.

Grannynannywanny Sun 13-Dec-20 09:16:02

I take atorvastatin 20mg. Prescribed 6 months ago as my cholesterol was a stubborn 6.2.

I was delighted when it had reduced to 4.7 within 3 months. I haven’t experienced any side effects.

lemongrove Sun 13-Dec-20 09:16:32

I started off years ago on Simvastatin ( one of the first and cheapest statins) and had years of muscle pain before the link was revealed! Then nothing for a few years as I was loathe to take another one, then two years ago tried Avorvastatin (some muscle pain and nausea) then last year to Rosuvastatin, some muscle pain and fatigue.Have now given up on them and GP says she agrees.Am due to talk to her soon about other medications that helps cholesterol levels, but not statins.

EllanVannin Sun 13-Dec-20 09:38:01

20mg Atorvastatin here too, for 13/14 years. Although initial reading of 7 wasn't to get excited about my GP had advised taking them for the rest of my life. The readings for long enough have hovered between 3 and 4. No side effects and possibly a life-saver when I had a TIA 3 years ago, as I hadn't known at the time.
Simvastatin didn't agree with me, much like many tabs for high blood-pressure, though I no longer need BP medication.

Liz46 Sun 13-Dec-20 09:38:20

I got dreadful pains in my calves when I took a statin.

Kate1949 Sun 13-Dec-20 10:07:21

I was on Atorvasratin. Taking them coincided with me getting horrendous nosebleeds. I didn't connect the two but read the leaflet which said it was a common side effect. I'd never had a nosebleed in my life, even as a child. I think I was just unlucky. I stopped taking them.

lemsip Sun 13-Dec-20 10:19:51

Thanks for responses. I may try the atorvastatin 20 again then,maybe any side effects will settle down when body gets used to them. I'll talk to my gp!

BBbevan Mon 14-Dec-20 09:09:32

Simvastatin caused my hair to fall out. Much lower dose and everything fine now

Dorsetcupcake61 Mon 14-Dec-20 09:15:31

I tried various statins in various doses but end result was very painful cramps in legs. I am now on Ezitimibe. I went on this when going on holiday to USA. For health insurance I felt if I needed a statin I should be on one.! This isnt a statin but has similar affects. I think it's much more expensive but I have been on it for 2 years without problem.

Luckygirl Mon 14-Dec-20 09:17:18

I am intrigued that all of you seem to get regular checks of cholesterol levels. I have been on a statin for years and also other meds, but no-one checks them at all - just keep churning them out. It does not seem the time to be querying this at the moment however.

silverlining48 Mon 14-Dec-20 09:17:22

Are you sure you actually need to take anything Lemsip?
Your 5 is on or under and weight and diet seem fine too,
I have bigger numbers all round but take nothing,

M0nica Mon 14-Dec-20 09:27:10

I asked my GP what difference taking statins would make to my life expectancy. The difference was so small I decided not to bother.

I am 77, life expectancy for women in the UK is 83. I was told if I didn't take statins there was a 17% chance I would have a heart attack or stroke in the next 10 years, this would drop to 15% if I took statins. If I do have a heart attack or stroke, how will anynne know whether it is one of the 15 strokes etc that will happen anyway regardless of whether I take statins or one of the 2 caused by my decision not to take them.

BlueSky Mon 14-Dec-20 09:30:50

Lucky if you are on regular medication you probably have an annual full blood test? I do and luckily have a bp monitor as they no longer check my bp once it came down to an acceptable figure.

Deedaa Mon 14-Dec-20 09:32:21

I've been on Simvastatin for over 15 years and had no side effects at all. I used to have yearly checks but I haven't had one for a while now.

BlueSky Mon 14-Dec-20 09:36:16

Same here M0nica I was told something similar and made the same decision as you, especially as I’m already on max dosage bp medication!

lemsip Mon 14-Dec-20 09:41:55

I have high blood pressure and medication for that so have blood tests from time to time.. and cholesterol was 5.5....gp explained about good and bad cholesterol and lipids and may send me to the lipid clinic at hospital........my brother had several tia mini strokes. May I say I am physically fit and well. thanks for responses.

petra Mon 14-Dec-20 09:50:37

I had my first cholesterol test 10 years ago. It was 9.6. Statins were discussed. But I said, no.
I agreed to go on a 6 month diet keeping to the agreed levels of fats. Result: 9.2. It's hovered around this number ever since.

Redhead56 Mon 14-Dec-20 09:51:55

My husband has been on two statins and gets an upset tum since even though it's been changed. He will not complain he puts up with what GP says. I was told I should go on them as my cholesterol level was 5.8. I opted to alter my diet a little even though it's not a bad diet. I eat lots of citrus fruit every day only eat a small amount of meat and not often. Within three months cholesterol went to 5.1 so it can be done. I think most things can be reduced with diet it it's better than being put on more tablets. I think Doctors hand out tablets like sweets and people just accept them.

M0nica Mon 14-Dec-20 11:19:35

My GP has aid that my high cholesterol is probably genetic as every test I have had over 10 or 15 years reaches the same score and there ought to be some variation from test to test.

My diet is high in vegetable and legumes. yes, I do eat meat, but in very small portions.

BlueSky Mon 14-Dec-20 11:45:08

Again same here M0nica both my cholesterol and BP are very likely to be genetic!